Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 30, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jan 23, 2012, 12:21 AM CST for Butler County, Logan County, Ohio County, Kentucky. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2012, 12:21 AM CST (06:21 UTC)
- Expired
- Jan 23, 2012, 12:45 AM CST
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Butler County, KY, Logan County, KY, Ohio County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 12:35 AM CST | TSTM WND DMG | Lewisburg, KY | ROOF BLOWN OFF A MOBILE HOME AND BLOWN INTO POWER LINES WHICH WERE DOWNED. |
| Jan 23, 12:40 AM CST | TSTM WND DMG | Morgantown, KY | FEW TREES REPORTED DOWN ACROSS COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 11:34 PM CST | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
777
WUUS53 KLMK 230621 RRA
SVRLMK
KYC031-141-183-230645-
/O.NEW.KLMK.SV.W.0030.120123T0621Z-120123T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 AM CST MON JAN 23 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OHIO COUNTY IN NORTHWEST KENTUCKY...
BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY...
LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1245 AM CST
* AT 1218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM COOL SPRINGS TO 16 MILES WEST OF KEYSBURG...MOVING EAST AT 55
MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
RUSSELLVILLE...
MORGANTOWN...
BEECHLAND AND WHIPPOORWILL...
YOUNGTOWN AND WELCOME...
SUGAR GROVE AND WELCHS CREEK...
RICHELIEU AND LOVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3706 8706 3707 8695 3709 8690 3715 8693
3722 8691 3726 8696 3737 8690 3737 8649
3736 8649 3718 8658 3718 8662 3710 8663
3666 8690 3664 8707
TIME...MOT...LOC 0621Z 254DEG 48KT 3734 8684 3665 8725
WIND...HAIL 60MPH <.50IN
$$
TWF2 follow-up statements
262
WWUS53 KLMK 230635
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1235 AM CST MON JAN 23 2012
KYC031-141-183-230645-
/O.CON.KLMK.SV.W.0030.000000T0000Z-120123T0645Z/
LOGAN KY-OHIO KY-BUTLER KY-
1235 AM CST MON JAN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR BUTLER...SOUTHEASTERN OHIO AND LOGAN COUNTIES...
AT 1233 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BANOCK TO KEYSBURG...MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
RUSSELLVILLE...
MORGANTOWN...
WELCHS CREEK AND TURNERTOWN...
RICHELIEU AND SHARER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.
&&
LAT...LON 3706 8706 3707 8695 3709 8690 3715 8693
3722 8691 3726 8696 3737 8690 3737 8649
3736 8649 3718 8658 3718 8662 3710 8663
3666 8690 3664 8707
TIME...MOT...LOC 0634Z 254DEG 48KT 3739 8663 3670 8704
WIND...HAIL 60MPH <.50IN
$$
RS816
WWUS53 KLMK 230641 RRA
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
141 AM EST MON JAN 23 2012
KYC183-230650-
/O.CAN.KLMK.SV.W.0030.000000T0000Z-120123T0645Z/
OHIO KY-
1241 AM CST MON JAN 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OHIO COUNTY IS
CANCELLED...
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3690 8706 3733 8673 3735 8669 3737 8649
3718 8658 3718 8662 3709 8664 3666 8690
3664 8706
TIME...MOT...LOC 0640Z 254DEG 48KT 3741 8653 3672 8695
$$
KYC031-141-230645-
/O.CON.KLMK.SV.W.0030.000000T0000Z-120123T0645Z/
LOGAN KY-BUTLER KY-
1241 AM CST MON JAN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR BUTLER AND LOGAN COUNTIES...
AT 1236 AM CST...NWS DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS WITH WINDS IN EXCESS OF 60 MPH POSSIBLE. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WELCHS CREEK TO LICKSKILLET
MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
RUSSELLVILLE...
MORGANTOWN...
GASPER AND RICHELIEU...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3690 8706 3733 8673 3735 8669 3737 8649
3718 8658 3718 8662 3709 8664 3666 8690
3664 8706
TIME...MOT...LOC 0640Z 254DEG 48KT 3741 8653 3672 8695
WIND...HAIL 60MPH <.50IN
$$
TWFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:00 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 22, 11:00 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1200 AM EST MON JAN 23 2012 ...Mesoscale Update... Healthy squall line extends from central Illinois to extreme western Kentucky and then on to near Memphis, TN. Extrapolating its current motion would put storms into Dubois County, Indiana right around 06Z, right in line with our current forecast. Still a few sources of uncertainty in how the night will unfold. First is the fact that the southern part of the squall line is not progressing toward central Kentucky very quickly. The northern end of the line shows better forward speed but is heading mainly toward central Indiana. Second, another line of storms extending from the Land Between the Lakes to near Jackson, TN is gaining strength. However, these storms are moving NNE and will likely be caught by the main squall line. Also plenty of questions of when and if the line will increase in forward speed, and whether the atmosphere will destabilize enough to support surface-based storms over central Kentucky. That said, the environment is very dynamic and a line of strong storms is headed our way. Best guess on timing remains 06Z for Dubois County...08-09Z for the I-65 corridor, and 10-12Z for the Bluegrass. The public will need to continue to monitor for possible watches and/or warnings. && .Short Term (Tonight and Monday)... ...Severe Weather Likely Tonight... Severe event still looks likely tonight with potential to be particularly hazardous since line of storms will move through during the overnight. The public is urged to have a plan in place as well as a way to receive warnings before they go to bed. Surface low currently over central Kansas will move northeast to the Quad Cities region by midnight with trailing cold front entering the middle Mississippi River Valley. A line of strong and severe storms will develop just west of the Mississippi River later this evening and race eastward through the overnight. Thoughts on timing of the line of storms entering the CWA have changed little over the past six hours as mesoscale models as well as operational models seem to agree on the 1 AM to 7 AM EST time frame. The line itself will likely move through over a shorter time span, but will leave a wider window to account for uncertainty in exact timing. More specifically, areas west of I-65 should expect storms from the 1 AM to 4 AM EST time frame, along the I-65 corridor around 3 or 4 AM EST, and east of I-65 between 4 and 7 AM EST. Thought has not really changed with respect to hazards either as damaging winds will be the main threats, especially west of I 65. Isolated tornadoes will also be possible as vertical and directional shear indicate embedded supercells along with bowing segments. The line of storms is expected to gradually weaken as it moves east of I-65 and into a more stable environment although a severe weather threat will likely still exist to our eastern border. There are still limiting factors worth noting and watching. First of all, instability will have to be acquired almost totally by advective components as low and mid level cloud cover has held strong today. This will yield marginal instability at best, which is no surprise for a January Ohio Valley event. Plenty of forcing from the negatively tilted mid level trough, the left exit region of a 100-120 knot upper level jet, and the front itself should compensate for lack of instability. Also, low level cold air trapped by the inversion has been delayed in getting scoured out and at least some degree of a low level stable layer will exist through the event which could limit how widespread damage occurs. Finally, have seen scenarios in the past where environment is so sheared that storms never really get organized. Just some things to consider, although we will likely have the benefit of upstream reports to get a handle on what we are facing before the line arrives. Currently, temperatures are in the mid 40s north to upper 50s south with low 50s dew points across our southern CWA. Temperatures will likely continue to rise through the evening with dew points increasing. Low level cloud cover has slowly eroded away from the southeast to northwest as downsloping off the Appalachians on a southeast wind helped. However, more mid level clouds have moved back in. Will likely not see any additional breaks in the clouds until the exit of the system late on Monday morning. Cold front will move through by midday on Monday with temperatures gradually falling through the mid 40s and precipitation quickly exiting. Will have strong winds along and after frontal passage as a look at time heights shows vertical theta surfaces reaching into the 40 knot range. Will visit potential for a wind advisory with later forecast packages. .Long Term (Monday night through Sunday)... Surface high pressure will bring us much quieter weather at the start of the long term and keep us dry into Wednesday morning. For much of the long term period we will once again have a Desert Southwest upper low that will head east across the southern U.S. and may or may not phase with an upper trof moving from the Prairie Provinces through the Great Lakes to New England. In situations like this earlier this season the GFS tended to be the better prog with its habit of being a bit slower and more conservative than the ECMWF. Once again, with the latest data suite, the GFS is a little slower than the ECMWF and we will lean toward the GFS solution. So, it looks like an inverted surface trof will form from the Texas coast to the windward side of the central Appalachians over the course of the day on Wednesday. Moisture will gradually spread northeastward along this axis and reach the LMK CWA, at least in the southwest, by Wednesday afternoon. Precipitation should then become widespread Wednesday night into Thursday, especially in Kentucky, as the system slowly moves through the region. Thursday night high pressure comes in from the mid-Mississippi Valley to push the precipitation out of our area. At this time the entire period looks to be plain rain for precip type. Friday we sit between low pressure developing in the southeast U.S. along the remnants of the old trof, and a weak cool front advancing from the upper Plains. Precip chances will be greater northwest and southeast of our area, but we will still need some small POPs. The cool front moves through on Saturday, primarily dry thanks to high pressure developing along the Gulf Coast, and then dry weather looks on tap for Saturday night into Sunday. Still no brutally cold air in the forecast, with highs in the 40s and 50s and lows in the 20s and 30s as we approach the first of February...though the weekend could be colder than currently progged depending on the amount of upper troffing that is realized. && .Aviation (06Z TAF Issuance)... Squall line into IL/western KY will push east across Kentucky, reaching BWG and SDF either side of 08Z, and making it into LEX around 10Z depending on cold pool driven acceleration. Ahead of the line, will initialize with LLWS as a 50 kt low-level jet slides across the area. MVFR ceilings, but SDF and BWG are in the warm sector with ceilings holding in fuel-alternate territory. Have taken the best shot at the line, and narrowed it down to a 1-1.5 hour window. Visibilities will drop into IFR at least briefly in the heaviest rain. Will carry MVFR in the trailing stratiform through daybreak, with the front coming through mid-morning. Behind the front conditions improve to VFR, but strong boundary-layer mixing and a tight gradient will crank SW winds up to a solid 20 kt, with gusts around 30 kt. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Mesoscale........RAS Short Term.......BJS Long Term........13 Aviation.........RAS
Hazardous weather outlook, Jan 22, 11:41 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1241 AM EST MON JAN 23 2012 INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074- 240545- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY- NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY- 1241 AM EST MON JAN 23 2012 /1141 PM CST SUN JAN 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA BEFORE DAYBREAK. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE BEFORE 3 AM EST WEST OF INTERSTATE 65...AND BETWEEN 3 AM AND 5 AM EST EAST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-240545- FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY- JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY- GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- 1241 AM EST MON JAN 23 2012 /1141 PM CST SUN JAN 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS WILL MOVE THROUGH THE AREA BETWEEN 4 AM AND 7 AM EST. STRONG AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS...AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TOWARD DAYBREAK. 40
In the hours before
Local storm report, Jan 22, 11:56 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 AM EST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM TSTM WND GST 1 SE IRELAND 38.41N 86.99W
01/23/2012 E60 MPH DUBOIS IN EMERGENCY MNGR
&&
EVENT NUMBER LMK1200099
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 11:57 PM CST | Severe Thunderstorm Warning | LMK | Hancock, Ohio | 33 min |
| Jan 23, 12:21 AM CST | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 24 min |
| Jan 23, 12:41 AM CST | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 34 min |
| Jan 23, 12:44 AM CST | Severe Thunderstorm Warning | LMK | Butler, Logan, Simpson, Warren | 31 min |
| Jan 23, 12:51 AM CST | Special Weather Statement | LMK | Grayson, Hardin | 39 min |
| Jan 23, 1:02 AM CST | Severe Thunderstorm Warning | LMK | Edmonson, Grayson, Hart, Warren | 28 min |
| Jan 23, 1:12 AM CST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Nelson | 33 min |
| Jan 23, 1:14 AM CST | Severe Thunderstorm Warning | LMK | Allen, Simpson, Warren | 31 min |
| Jan 23, 1:15 AM CST | Special Weather Statement | LMK | Jefferson, Oldham, Trimble | 30 min |
| Jan 23, 1:30 AM CST | Special Weather Statement | LMK | Larue, Nelson | 60 min |
| Jan 23, 1:34 AM CST | Severe Thunderstorm Warning | LMK | Barren, Hart | 26 min |
| Jan 23, 1:38 AM CST | Severe Thunderstorm Warning | LMK | Allen, Barren, Monroe | 37 min |
| Jan 23, 1:44 AM CST | Special Weather Statement | LMK | Anderson, Shelby, Spencer | 31 min |
| Jan 23, 1:47 AM CST | Special Weather Statement | LMK | Henry, Trimble | 28 min |
| Jan 23, 1:51 AM CST | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 24 min |
| Jan 23, 2:01 AM CST | Special Weather Statement | LMK | Green, Taylor | 29 min |
| Jan 23, 2:09 AM CST | Severe Thunderstorm Warning | LMK | Adair, Cumberland, Metcalfe, Monroe | 36 min |
| Jan 23, 2:15 AM CST | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion | 30 min |
| Jan 23, 2:15 AM CST | Severe Thunderstorm Warning | LMK | Mercer, Washington | 30 min |
| Jan 23, 2:21 AM CST | Special Weather Statement | LMK | Anderson, Franklin, Scott, Woodford | 24 min |
| Jan 23, 2:43 AM CST | Special Weather Statement | LMK | Adair, Clinton, Cumberland, Russell | 32 min |
| Jan 23, 2:44 AM CST | Special Weather Statement | LMK | Fayette, Harrison, Jessamine, Mercer, Scott, Woodford | 31 min |
| Jan 23, 2:46 AM CST | Special Weather Statement | LMK | Boyle, Casey, Garrard, Lincoln | 29 min |
| Jan 23, 3:09 AM CST | Special Weather Statement | LMK | Clinton, Russell | 21 min |
| Jan 23, 3:10 AM CST | Special Weather Statement | LMK | Bourbon, Clark, Garrard, Lincoln, Madison, Nicholas | 35 min |
| Jan 23, 3:32 AM CST | Special Weather Statement | LMK | Clinton | 13 min |
| Jan 23, 4:42 AM CST | Wind Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 11 hr |
| Jan 23, 10:21 AM CST | Severe Thunderstorm Warning | LMK | Henry, Trimble | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.